Alert archive / Colorado / Frost Advisories in 2024

Frost Advisory 3, NWS Denver/Boulder, CO

October 3, 20248 counties in Colorado

NWS Denver/Boulder, CO issued this frost advisory at Oct 3, 2024, 12:38 PM MDT for 8 counties in Colorado. It took effect at Oct 4, 2024, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2024, 12:38 PM MDT (18:38 UTC)
In effect from
Oct 4, 2024, 12:00 AM MDT
Expired
Oct 4, 2024, 8:00 AM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at Oct 3, 11:32 AM MDT, 1 hour 6 minutes earlier. Its key messages:

  • Dry today with more seasonal temperatures.
  • Widespread elevated to critical fire weather conditions on Saturday.
  • Some record breaking high temperatures possible on Saturday.
Area forecast discussion, Oct 3, 11:32 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1132 AM MDT Thu Oct 3 2024

.KEY MESSAGES...

- Dry today with more seasonal temperatures.

- Widespread elevated to critical fire weather conditions on
  Saturday.

- Some record breaking high temperatures possible on Saturday.

&&

.UPDATE...
Issued at 1036 AM MDT Thu Oct 3 2024

Cold front has pushed south through eastern Colorado bringing
north to northeast winds to 40 mph over parts of the plains.
Across the urban corridor, winds gusts are 15 to 30 mph. Winds to
slowly decrease through the rest of the day. It will be 15-20
degrees cooler today with highs in the upper 60s to lower 70s
across northeast Colorado. Going forecast on track with minor
tweaks to line up with the current trends.

&&

.SHORT TERM /Through Tonight/...
Issued at 407 AM MDT Thu Oct 3 2024

Today's cold front is into southeast Wyoming and looks on track to
move across northeastern Colorado between 6 and 10 AM. The
incoming air mass is looking a little cooler than previously
thought. Highs in eastern Montana and North Dakota yesterday were
in the upper 60s and lower 70s. Models are showing strong cold
advection this morning, so it's timed right for cooler highs
today. We've trimmed them back a bit more, mostly in the lower 70s
on the plains. There will probably be some high cloudiness as
today's trough slides past, but lower levels will remain quite
dry. Once again, clear skies with winds becoming light will allow
for cool lows tonight. Not cold enough for freezing temperatures
on the plains except maybe the coldest spots.

&&

.LONG TERM /Friday through Wednesday/...
Issued at 407 AM MDT Thu Oct 3 2024

Upper ridging is over the CWA on Friday and Friday evening with a
weak upper trough to push across Saturday morning. By Saturday
afternoon, the upper ridge is back over the CWA and expected to
continue well into the later days. The QG Omega fields have no
synoptic scale energy for the CWA Friday, with a bit of upward
vertical velocity progged Friday night, then weak downward
velocity Saturday. In the lower levels, normal diurnal winds
trends are expected Friday through Saturday, with a cold front
to move across Saturday evening with upslope behind it into
Sunday morning.

The dry airmass is expected to continue with the precipitable water
fields showing 0.2 to 0.5 inch over the CWA all four periods.
Nothing of the QPF fields as well.  No pops.  For temperatures,
Friday and Saturday's highs are above seasonal normals, with
Saturday being the warmer day.  The record high temperature in
Denver on Saturday, October 5th is 86 F; we may break that.

For the later days, Sunday through Wednesday, models have a large
area of high pressure covering the western two-thirds of the U.S.
all four days. Temperatures will stay well above seasonal normals,
with highs in the upper 70s to mid 80s for the plains through the
period. Models show limited alpine moisture for late day
Wednesday. It's not much, but more than we've seen for many days.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1132 AM MDT Thu Oct 3 2024

VFR to prevail through tonight and Friday, though a little haze
(smoke?) has reduced visibility to 7-15 miles. North winds up to
20 knots will decrease a little after 18Z and slowly turn
clockwise through the afternoon, becoming southeast 02-03Z.
Southerly wind component to then persist through Friday, with
period of VRB 14-19Z possible Friday morning.

&&

.FIRE WEATHER...
Issued at 407 AM MDT Thu Oct 3 2024

Winds will gust up to 35 mph on the plains behind a cold front
this morning, but they will diminish by afternoon. Humidities will
remain low, but will be higher than yesterday with much cooler
temperatures. In the mountains there will be less of a change, but
it will be a little cooler and less dry than yesterday.

There will be elevated fire weather conditions over North Park on
Friday afternoon.  The warmest day, Saturday, will see afternoon
humidity levels drop down into the 7-14% range for much of the CWA.
Afternoon wind speed gusts look high enough over some of the CWA to
reach critical fire weather Saturday afternoon. If this trend
continue this way, highlights will eventually be needed.  Sunday
is a little cooler with a bit more moisture.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Meier
SHORT TERM.....Gimmestad
LONG TERM......RJK
AVIATION...Meier
FIRE WEATHER...Gimmestad/RJK
Hazardous weather outlook, Oct 3, 10:39 AM MDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MDT Thu Oct 3 2024

COZ030>051-041645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MDT Thu Oct 3 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

North winds will gust up to 40 mph over the plains behind a cold
front through noon. The winds will slowly decrease this
afternoon, but gusts of 30 mph will remain possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry conditions are expected to continue across the forecast area
for the next several days. Widespread critical fire weather
conditions expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:18 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more23 hr
Oct 3, 2:18 PM MDTRed Flag WarningBOUBoulder, Grand, Jackson, Larimer29 hr

Nearby

Frost Advisories in Colorado, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.